Kansas, 2010

Heat in Kansas, August 8 to 14, 2010

August 8 to 14, 2010 · NWS ICT · 26 events in 26 counties and zones

An extended period of temperatures of 100 to 109 degrees and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon hours of August 8th through 14th. The warmest day was August 13th when temperatures topped out at 107 to 109 degrees.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An extended period of temperatures of 100 to 109 degrees and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon hours of August 8th through 14th. The warmest day was August 13th when temperatures topped out at 107 to 109 degrees. Heat indices ranged from 105 to 115 degrees, mainly over south-central and southeast Kansas, but also over southern portions of central and east-central Kansas. The only relief from the heat was a stout southerly wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 8, 11:16 AM CST, 44 minutes earlier.

Area forecast discussion, Aug 8, 11:16 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1216 PM CDT SUN AUG 8 2010

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SOUTHERLY WINDS WILL PREVAIL ACROSS THE REGION FOR THE NEXT
24HRS...HOWEVER A FRONTAL BOUNDARY COULD GET CLOSE TO CENTRAL
KANSAS LATE TONIGHT. ISOLATED THUNDERSTORMS COULD DEVELOP OVER
SOUTHEAST KANSAS IN AN AREA OF HIGH MOISTURE AND SLIGHTLY COOLER
TEMPERATURES ALOFT. OTHERWISE A BETTER COVERAGE OF THUNDERSTORMS
WILL DEVELOP ALONG THE FRONTAL BOUNDARY SAGGING SLOWLY SOUTHWARD
ACROSS NORTHERN KANSAS. WE WILL KEEP TAF SITES VOID OF
THUNDERSTORM ACTIVITY DUE TO MORE ISOLATED COVERAGE.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 1102 AM CDT SUN AUG 8 2010/

UPDATE...
WE REMOVED POPS AS THE MORNING ACTIVITY HAS DISSIPATED FROM THE
LIFT ON THE 315K THETA SURFACE. THERE COULD BE SOME ISOLATED
STORMS RE-DEVELOPING OVER SOUTHEAST KANSAS FOR LATE THIS
AFTERNOON/EVENING...AS THE CAPPING WILL BE SLIGHTLY WEAKER OVER
IN THAT AREA COMBINED WITH STRONG HEATING AND HIGH PW VALUES.
OTHERWISE...MORE STORMS SHOULD FIRE ALONG THE FRONTAL BOUNDARY
SAGGING SOUTHWARD ACROSS NORTHWEST KANSAS TODAY.

JAKUB

PREV DISCUSSION... /ISSUED 250 AM CDT SUN AUG 8 2010/

DISCUSSION...

TODAY-TONIGHT:
ISOLATED THUNDERSTORM POSSIBLE AGAIN TODAY...BUT FORECAST CINH IS
JUST A BIT HIGHER THAN YESTERDAY. SO GIVEN ANTICIPATED STORM COVERAGE
AND UNCERTAINTY...DRY FORECAST IS IN ORDER. MODEL OUTPUT
STATISTICS AND MIXDOWN TEMPERATURES ALL SIMILAR AND DID NOT STRAY
FAR...MAINLY ADJUSTING FOR YESTERDAYS BIASES.

SUN-WED:
ONLY SIGNIFICANT CHANGE FROM TRENDS OVER PAST SEVERAL MODEL
CYCLES IS FOR THE UPPER LOW CURRENTLY OFF TX GULF COAST TO DRIFT
INTO THE FORECAST AREA LATE MON NIGHT AND/OR TUE MORNING. THIS
COULD SPREAD A BIT MORE MOISTURE/CLOUDS AND BRING A CHANCE OF
STORMS TO THE SOUTHERN SECTIONS AROUND DAYBREAK TUE. HAVE OPTED
NOT TO INTRODUCE POPS YET...BUT WAIT AND SEE WHICH WAY SUBSEQUENT
MODEL RUNS GO. AS FOR HEADLINES...WILL KEEP STATUS QUO FOR THIS
CYCLE. MAY NEED TO EXPAND WARNING...MOST LIKELY FOR COWLEY AND
SUNMER COUNTIES...BUT THERE IS STILL A FAIR AMOUNT OF UNCERTAINTY
ON DEWPOINTS AND MIXING DURING THE AFTERNOON. WHILE MAXIMUM VALUES ARE
GENERALLY AROUND 105-108 IN THESE AREAS...THIS AREA CURRENTLY HAS
VIRTUALLY NO DEWPOINT MIXING DURING THE AFTERNOON. THE AMOUNT OF
MIXING WAS RATHER UNPREDICTABLE TOWARDS THE END OF THE LAST HOT
SPELL AND WOULD RATHER SEE WHAT HAPPENS IN TODAY.

THU-SAT:
NO CHANGES TO GOING FORECAST. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76 101  75 100 /  10  10  10  10
HUTCHINSON      75 101  73 100 /  10  10  10  10
NEWTON          75  99  74  99 /  10  10  10  10
ELDORADO        75 100  73  99 /  10  10  10  10
WINFIELD-KWLD   77 101  77 101 /  10  10  10  10
RUSSELL         74 102  73 101 /  10  10  10  10
GREAT BEND      73 101  73 100 /  10  10  10  10
SALINA          77 102  76 101 /  10  10  10  10
MCPHERSON       75 101  73 100 /  10  10  10  10
COFFEYVILLE     76  99  76  99 /  10  10  10  10
CHANUTE         74  98  75  98 /  10  10  10  10
IOLA            74  98  75  99 /  10  10  10  10
PARSONS-KPPF    75  99  75  99 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ070>072-
094>096-098>100.

HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR KSZ032-033-047>053-
067>069-082-083-091>093.

&&
Hazardous weather outlook, Aug 8, 9:53 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1053 AM CDT SUN AUG 8 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091600-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1053 AM CDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STORMS ARE POSSIBLE OVER SOUTHEAST KANSAS FOR LATE THIS
AFTERNOON AND EVENING. A STRONG STORM WITH GUSTY WINDS OF 40 TO 50
MPH...AND HEAVY DOWNPOURS WOULD BE THE MAIN RISK FROM ANY
ACTIVITY THAT DEVELOPS.

HEAT INDICES OF 105 TO 110 ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. SEE THE LATEST EXCESSIVE HEAT WARNING AND HEAT ADVISORY
FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OPPRESSIVE HEAT WILL AFFECT THE ENTIRE AREA DURING THE AFTERNOON
AND EARLY EVENING HOURS MOST OF THIS WEEK.  PLEASE REFER TO THE
EXCESSIVE HEAT WARNING AND HEAT ADVISORY FOR DETAILS. AN EXPANSION
AND EXTENSION OF THE EXCESSIVE HEAT WARNING APPEARS LIKELY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN CENTRAL KANSAS
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...MAINLY ACROSS RUSSELL
AND LINCOLN COUNTIES. STORMS ARE ALSO POSSIBLE AREA WIDE FRIDAY
NIGHT AND SATURDAY. A STRONG STORM IS POSSIBLE...HOWEVER
SIGNIFICANT OR
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 heat. Local standard time, as filed.

Heat, Allen

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Allen forecast zone
Reported by
ASOS
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Heat, Barton

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Barton forecast zone
Reported by
ASOS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Heat, Butler

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Heat, Chase

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Chase forecast zone
Reported by
ASOS
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Heat, Chautauqua

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Chautauqua forecast zone
Reported by
ASOS
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Heat, Cowley

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Cowley forecast zone
Reported by
ASOS
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Heat, Elk

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Elk forecast zone
Reported by
ASOS
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Heat, Ellsworth

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Ellsworth forecast zone
Reported by
ASOS
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Heat, Greenwood

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Greenwood forecast zone
Reported by
ASOS
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Heat, Harper

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Harper forecast zone
Reported by
ASOS
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Heat, Harvey

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Harvey forecast zone
Reported by
ASOS
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Heat, Kingman

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Kingman forecast zone
Reported by
ASOS
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Heat, Labette

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Labette forecast zone
Reported by
ASOS
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Heat, Lincoln

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Lincoln forecast zone
Reported by
ASOS
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Heat, Marion

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Heat, McPherson

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
McPherson forecast zone
Reported by
ASOS
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Heat, Neosho

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Neosho forecast zone
Reported by
ASOS
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Heat, Reno

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Reno forecast zone
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Heat, Rice

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Rice forecast zone
Reported by
ASOS
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Heat, Russell

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Russell forecast zone
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Heat, Saline

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Saline forecast zone
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Heat, Sedgwick

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Sedgwick forecast zone
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Heat, Sumner

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Sumner forecast zone
Reported by
ASOS
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Heat, Wilson

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Wilson forecast zone
Reported by
ASOS
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Heat, Woodson

When
August 8, 12:00 PM CST to August 14, 7:00 PM CST
Where
Woodson forecast zone
Reported by
ASOS
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258677, 258678, 258679, 258681, 258682, 258683, 258684, 258685, 258686, 258687, 258688, 258689, 258690, 258691, 258692, 258693, 258694, 258695, 258696, 258697, 258698, 258699, 258700, 258701, 258702, 258703.